Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 4, NWS Wichita, KS

April 26, 1999Harper County, Kansas

NWS Wichita, KS issued this tornado warning at Apr 26, 1999, 9:12 PM CDT for Harper County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1999, 9:12 PM CDT (02:12 UTC)
Expired
Apr 26, 1999, 10:00 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harper County, KS

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:20 PM CDTHail 0.75Attica, KS
Apr 26, 9:25 PM CDTHail 1Anthony, KS
Apr 26, 9:25 PM CDTThunderstorm Wind 52Anthony, KS
Apr 26, 9:45 PM CDTHail 1Waldron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KICT 270216 RRA
TORICT
KSC077-270300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1000 PM CDT

* AT 912 PM CDT A TRAINED SPOTTER REPORTED A TORNADO 6 MILES WEST OF
  ATTICA...OR ABOUT 61 MILES SOUTHWEST OF WICHITA. RADAR SHOWED THIS
  TORNADIC STORM MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATTICA
  CORWIN
  WALDRON

THIS WILL EXTEND THE TORNADO WARNING ISSUED EARLIER FOR WESTERN 
HARPER.  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&
NOONAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:55 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 26, 3:55 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT MON APR 26 1999

MAIN CONCERN WILL BE THE POSSIBILITY OF FLASH FLOODING ACROSS THE SE
SECTIONS OF THE CWA TONIGHT.  A WIDESPREAD AREA OF MODERATE RAINS IS
CURRENTLY MOVING ACROSS SE KS THIS AFTERNOON.  GROUNDS ACROSS SE KS
ARE NEARLY SATURATED AND WITH THE POSSIBILITY OF ANOTHER ROUND OF
TSRA THIS EVENING AS THE UPPER LVL LOW MOVES THROUGH...FLASH
FLOODING IS A HIGH POSSIBILITY FROM ANY HEAVY RAINFALL PRODUCING
THUNDERSTORM. THIS MORNING'S FLASH GUIDANCE NUMBERS WERE AROUND 1.5
INCHES...HOWEVER I'M SURE THEY'RE QUITE LOWER NOW. THEREFORE...A
FLASH FLOOD WATCH WILL BE POSTED FOR TONIGHT ALONG AND MAINLY EAST
OF THE KANSAS TURNPIKE.

AS MENTIONED ABOVE...UPPER LEVEL LOW AND ASSOCIATED COLD POOL IS
FCST TO MOVE ACROSS THE STATE OVERNIGHT.  ALMOST ANY DAYTIME HEATING
AND CONTINUED COOLING OF MID LVL TEMPS AS SEEN ON LAPS WILL HELP
STEEPEN LAPSE RATES ACROSS THE AREA...PROVIDING A CHC OF
THUNDERSTORM REDEVELOPMENT THIS EVENING ACROSS CENTRAL SECTIONS OF
THE CWA AND INTO SE KS OVERNIGHT. MODELS WERE IN CLOSE AGREEMENT ON
MOVING THE UPPER LVL LOW INTO MO BY 12Z TUE.  WRAP AROUND CLOUD
COVER WILL CONTINUE TO KEEP SE KS UNDER AN OVERCAST SKY. CENTRAL AND
SOUTH CENTRAL KS MAY SOME BREAKS OVERNIGHT...BUT EXPECT AREAS OF FOG
TO DEVELOP BEFORE SUNRISE.

TUESDAY INTO WEDNESDAY NIGHT...THINGS SHOULD QUIET DOWN AND SUNSHINE
TO RETURN MOST LOCATIONS.  SE KS WILL SEE CLOUDS THROUGH MUCH OF THE
DAY ON TUESDAY DUE TO THE CONTINUED WRAP AROUND BUT THEN SEE MORE
SUNSHINE ON WED AS THE LOW MOVES FARTHER EAST.  MODELS AGREE ON WEAK
RIDGING OVER THE AREA THROUGH MID WEEK AS THE NEXT SYSTEM DIVES
SOUTH ALONG THE WEST COAST AND INTO THE 4-CORNERS AREA BY THURSDAY.
MAIN CONCERN THROUGH THIS PERIOD IS THE POSSIBLITY OF FOG AROUND
SUNRISE EACH DAY.  SFC HIGH PRESSURE WILL BE NOSING INTO FROM THE
NORTH AND WINDS SHOULD BE FAIRLY LIGHT OUT OF AN EASTERLY DIRECTION
MOST LOCALES WED MORNING THROUGH THURSDAY.

EXTENDED...
AN OMEGA TYPE PATTERN SETTING UP OVER THE CONUS TOWARDS THE END OF
THE WEEK.  HIGH PRESSURE WILL BACKDOOR INTO THE KS REGION AND IT
APPEARS IT WILL KEEP THINGS DRY THROUGHTOUT THE WEEKEND KEEPING MOST
OF THE PRECIPITATION OUT WEST OVER THE HIGH PLAINS.  MAIN CONCERN IS
UNTIL THE HIGH CAN ESTABLISH ITSELF...THE UKMET AND ECMWF INDICATED
A WEAK WAVE ROTATING AROUND THE UPPER LVL LOW IN THE SW MOVING
ACROSS KS ON THURSDAY.  MRF DIDN'T REALLY PICK THIS UP...BUT DOES
HAVE ITS HIGHEST POPS ON THURSDAY SO WILL KEEP A CHC OF PRECIP GOING
ON THU BUT KEEP IT DRY FOR FRI AND SAT.

NOONAN

ICT   52  72  50  72 /  70  10  10   5
HUT   52  72  50  72 /  70  10  10   5
EWK   52  72  50  72 /  70  10  10   5
EQA   52  72  50  72 /  70  10  10   5
WLD   52  72  50  72 /  70  10  10   5
RSL   47  71  47  70 /  60  10  10   5
GBD   47  71  47  70 /  60  10  10   5
SLN   50  70  48  70 /  70  10  10   5
MPR   50  70  48  70 /  70  10  10   5
CFV   55  68  50  70 /  90  40  10   5
CNU   55  68  50  70 /  90  40  10   5
K88   55  68  50  70 /  90  40  10   5

.ICT...FLASH FLOOD WATCH TONIGHT FOR SE KS AND PARTS OF SC KS ZONES
KSZ053...rKSZ069>072...KSZ092>096 ...KSZ098>100.

In the hours before

Special weather statement, Apr 26, 3:18 PM CDT, 5 hours 54 minutes before
KSZ032-033-047>051-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT MON APR 26 1999

...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES...

SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITY OF
LURAY AND LUCAS IN RUSSELL COUNTY ASSOCIATED WITH DEVELOPING
THUNDERSTORMS IN THE AREA.

COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER
AIR MOVING IN ALOFT.  THEY RARELY TOUCH THE GROUND AND BECOME
TORNADOES.  WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED.
CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL
KANSAS THROUGH THE AFTERNOON.  IF ONE DOES REACH THE GROUND IN YOUR
AREA...SEEK SHELTER IN A STURDY STRUCTURE.

PW
Special weather statement, Apr 26, 3:18 PM CDT, 5 hours 54 minutes before
KSZ032-033-047>051-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT MON APR 26 1999

...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES...

SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITY OF
LURAY AND LUCAS IN RUSSELL COUNTY ASSOCIATED WITH DEVELOPING
THUNDERSTORMS IN THE AREA.

COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER
AIR MOVING IN ALOFT.  THEY RARELY TOUCH THE GROUND AND BECOME
TORNADOES.  WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED.
CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER CENTRAL
KANSAS THROUGH THE AFTERNOON.  IF ONE DOES REACH THE GROUND IN YOUR
AREA...SEEK SHELTER IN A STURDY STRUCTURE.

PW
Special weather statement, Apr 26, 5:53 PM CDT, 3 hours 19 minutes before
KSZ032-033-047>051-067-068-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT MON APR 26 1999

...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES...

SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITIES OF
CLAFIN IN EASTERN BARTON COUNTY AND CHASE IN WESTERN RICE COUNTY
ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA.

COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER
AIR MOVING IN ALOFT.  THEY RARELY TOUCH THE GROUND AND BECOME
TORNADOES.  WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED.  COLD
AIR FUNNELS NORMALLY HANG A FEW HUNDERED FEET DOWN FROM THE PARENT
CLOUD...ROTATE OR SPIN LIKE A TOP...AND THEN DISSIPATE WITHIN A FEW
MINUTES.  CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER
CENTRAL KANSAS THROUGH SUNSET.  IF ONE DOES REACH THE GROUND IN YOUR
AREA...SEEK SHELTER IN A STURDY STRUCTURE.

NOONAN
Special weather statement, Apr 26, 5:53 PM CDT, 3 hours 19 minutes before
KSZ032-033-047>051-067-068-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT MON APR 26 1999

...COLD AIR FUNNELS REPORTED IN CENTRAL KANSAS COUNTIES...

SPOTTERS HAVE REPORTED COLD AIR FUNNEL CLOUDS IN THE VICINITIES OF
CLAFIN IN EASTERN BARTON COUNTY AND CHASE IN WESTERN RICE COUNTY
ASSOCIATED WITH DEVELOPING THUNDERSTORMS IN THE AREA.

COLD AIR FUNNELS ARE A FAIRLY RARE PHENOMENON RESULTING FROM COLDER
AIR MOVING IN ALOFT.  THEY RARELY TOUCH THE GROUND AND BECOME
TORNADOES.  WHEN THEY DO...THEY ARE VERY WEAK AND SHORT LIVED.  COLD
AIR FUNNELS NORMALLY HANG A FEW HUNDERED FEET DOWN FROM THE PARENT
CLOUD...ROTATE OR SPIN LIKE A TOP...AND THEN DISSIPATE WITHIN A FEW
MINUTES.  CONDITIONS WILL REMAIN FAVORABLE FOR COLD AIR FUNNELS OVER
CENTRAL KANSAS THROUGH SUNSET.  IF ONE DOES REACH THE GROUND IN YOUR
AREA...SEEK SHELTER IN A STURDY STRUCTURE.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:35 PM CDTSevere Thunderstorm WarningICTKingman, Reno40 min
Apr 26, 8:15 PM CDTSevere Thunderstorm WarningICTKingman60 min
Apr 26, 8:39 PM CDTTornado WarningICTHarper36 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.